Skip to Main content Skip to Navigation
Journal articles

1-D non periodic homogenization for the seismic wave equation

Abstract : When considering numerical acoustic or elastic wave propagation in media containing small heterogeneities with respect to the minimum wavelength of the wavefield, being able to upscale physical properties (or homogenize them) is valuable mainly for two reasons. First, replacing the original discontinuous and very heterogeneous medium by a smooth and more simple one, is a judicious alternative to the necessary fine and difficult meshing of the original medium required by many wave equation solvers. Second, it helps to understand what properties of a medium are really ‘seen' by the wavefield propagating through, which is an important aspect in an inverse problem approach. This paper is an attempt of a pedagogical introduction to non- periodic homogenization in 1-D, allowing to find the effective wave equation and effective physical properties, of the elastodynamics equation in a highly heterogeneous medium. It can be extrapolated from 1-D to a higher space dimensions. This development can be seen as an extension of the classical two-scale homogenization theory applied to the elastic wave equation in periodic media, with this limitation that it does not hold beyond order 1 in the asymptotic expansion involved in the classical theory.
Complete list of metadata

Cited literature [44 references]  Display  Hide  Download
Contributor : Jean-Jacques Marigo <>
Submitted on : Tuesday, June 8, 2010 - 11:42:50 PM
Last modification on : Wednesday, June 30, 2021 - 9:40:06 PM
Long-term archiving on: : Friday, September 17, 2010 - 1:01:32 PM


Files produced by the author(s)


  • HAL Id : hal-00490534, version 1


Yann Capdeville, Laurent Guillot, Jean-Jacques Marigo. 1-D non periodic homogenization for the seismic wave equation. Geophysical Journal International, Oxford University Press (OUP), 2010, 181 (2), pp.897-910. ⟨hal-00490534⟩



Record views


Files downloads